Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 2018, 4:33 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2018, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 20, 2018, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:04 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
433 WUUS53 KDVN 202133 SVRDVN IAC055-061-105-113-202215- /O.NEW.KDVN.SV.W.0071.180620T2133Z-180620T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 433 PM CDT WED JUN 20 2018 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Southwestern Dubuque County in northeastern Iowa... Northwestern Jones County in east central Iowa... Southeastern Delaware County in northeastern Iowa... Northeastern Linn County in east central Iowa... * Until 515 PM CDT. * At 433 PM CDT, a severe thunderstorm was located over Stone City, or near Anamosa, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Anamosa, Manchester, Marion, Monticello, Cascade, Central City, Springville, Coggon, Hopkinton, Delhi, Worthington, Ryan, Martelle, Prairieburg, Delaware, Morley, Waubeek, Stone City, Viola and Whittier. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 700 PM CDT for northeastern and east central Iowa. LAT...LON 4234 9088 4195 9128 4208 9160 4253 9143 TIME...MOT...LOC 2133Z 208DEG 28KT 4212 9136 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Gibbs
3 follow-up statements
318 WWUS53 KDVN 202150 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 450 PM CDT WED JUN 20 2018 IAC055-061-105-113-202215- /O.CON.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/ Dubuque IA-Jones IA-Delaware IA-Linn IA- 450 PM CDT WED JUN 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHWESTERN DUBUQUE...NORTHWESTERN JONES...SOUTHEASTERN DELAWARE AND NORTHEASTERN LINN COUNTIES... At 450 PM CDT, a severe thunderstorm was located near Prairieburg, or 9 miles north of Anamosa, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Anamosa, Manchester, Monticello, Cascade, Central City, Springville, Hopkinton, Delhi, Worthington, Ryan, Martelle, Prairieburg, Delaware, Waubeek, Stone City, Viola, Whittier, Langworthy, Fillmore and Linn County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 700 PM CDT for northeastern and east central Iowa. LAT...LON 4234 9088 4200 9136 4209 9159 4253 9143 TIME...MOT...LOC 2150Z 213DEG 29KT 4225 9134 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Gibbs
261
WWUS53 KDVN 202202
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
502 PM CDT WED JUN 20 2018
IAC055-061-105-113-202215-
/O.CON.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
502 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHWESTERN JONES...SOUTHEASTERN DELAWARE
AND NORTHEASTERN LINN COUNTIES...
At 502 PM CDT, a severe thunderstorm was located near Prairieburg, or
10 miles north of Anamosa, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anamosa, Monticello, Cascade, Central City, Springville, Hopkinton,
Ryan, Prairieburg, Waubeek, Stone City, Viola, Whittier, Langworthy,
Linn County Fairgrounds, Pinicon Ridge Park, Buck Creek, Monticello
Municipal Airport, Matsell Bridge Natural Area, Jones County
Fairgrounds and Pictured Rocks Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.
LAT...LON 4225 9100 4201 9139 4209 9159 4244 9146
4231 9092
TIME...MOT...LOC 2202Z 207DEG 24KT 4225 9134
HAIL...<.75IN
WIND...60MPH
$$
Gibbs331
WWUS53 KDVN 202207
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
507 PM CDT WED JUN 20 2018
IAC055-061-105-113-202217-
/O.EXP.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
507 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUBUQUE...
NORTHWESTERN JONES...SOUTHEASTERN DELAWARE AND NORTHEASTERN LINN
COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4225 9100 4201 9139 4209 9159 4244 9146
4231 9092
TIME...MOT...LOC 2207Z 208DEG 28KT 4228 9132
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:53 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 20, 2:53 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 253 PM CDT Wed Jun 20 2018 ...HYDROLOGY UPDATE... .SYNOPSIS... Issued at 251 PM CDT Wed Jun 20 2018 18z surface data has a weak surface low west of KDSM. A warm front ran east from the low just south of I-80. Dew points along and south of the front were in the 70s. Well north of the front dew points were in the 50s and 60s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 251 PM CDT Wed Jun 20 2018 Through sunset, convection will continue to increase in areal coverage and form a broken band of showers and storms that moves north northeast or northeast with time. The high moisture levels in the atmosphere means that any storm will be capable of producing locally heavy rainfall. If this heavy rain occurs over a short time period or over an urban area nuisance flooding would be possible. Tonight the overall intensity of the convection should decrease. However, the forcing from the approaching upper low will cause the band of convection to slowly rotate across the northeast half of the area. The southwest half of the area should see areal coverage of convection slowly decrease. Thursday, a persistent band of showers with embedded thunderstorms will remain across the northeast third of the area. Weak diurnal heating will allow new convection to develop during the late morning and afternoon hours across the remainder of the area. Overall rainfall through late Thursday afternoon should be 0.5 to 1.5 inches with the heavier amount generally north of I-80. On a localized level, some rainfall amounts could be closer to 2 inches. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 251 PM CDT Wed Jun 20 2018 Rainy periods with below normal temperatures are expected through much of the extended forecast. Normally highs are 80-86; with lows 60-66. Thursday night and Friday: An upper level low will rotate across northeast Missouri into southern Illinois during this period with widespread rainfall and scattered storms. The exact location of the heaviest rains is still not certain at this time. Isolated flash flooding will be possible in areas that receive several days of rain on saturated ground. The main flooding concern will be with rivers. See Hydrology section below. The rain will essentially wind down from west to east Friday afternoon and evening as the low moves off to the northeast. Temperatures will be in the upper 60s and 70s. Saturday and Sunday: Saturday will be dry; with a ridge of high pressure over the area. There is a chance for some showers/storms across mainly the southern half of the CWA Saturday night into Sunday as a weak shortwave pivots across the region. The second half of Sunday will be mainly dry. Highs will be in the mid 70s to low 80s both days. Monday through next Wednesday: Quiet conditions are expected Monday with rain chances overspreading the entire area Monday night into Wednesday. It is still too early for finer details, but this system early next week appears to be much stronger than the weekend system and may bring heavy rain and the possibility of severe weather. A warming trend will be seen early next week, reaching back to near normal by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1230 PM CDT Wed Jun 20 2018 MVFR/IFR conditions will slowly improve to VFR through 00z/21 across eastern Iowa and northern Illinois. An approaching upper low will help generate SHRA/TSRA through at least 18z/21. Given the high moisture levels in the atmosphere, any TSRA/SHRA that affects a TAF site will have the potential to create brief MVFR if not IFR conditions. && .HYDROLOGY... Issued at 251 PM CDT Wed Jun 20 2018 Periods of moderate to heavy rain expected through Friday will likely have a significant impact on the river flooding situation in the area. Widespread rainfall of 1 to 3 inches is possible through Friday. However, it is still uncertain exactly where the area of heaviest rains will occur. In any regard, expect delayed recessions, renewed rises, and potentially higher crests at locations in or near flood, as well as additional flooding possible at new locations. Have kept Moline on the Rock River in a Flood Watch, as the forecast crest has been trending lower with each forecast cycle. It is now down to just touching the 12 foot flood stage beginning late Friday night. Issued a Flood Watch for Marengo on the Iowa River which may rise over its 14 foot flood stage Saturday evening as a result of routed flows from upstream. Minor flooding continues on the Rock River at Joslin; while Moderate flooding continues on the Wapsipinicon River at De Witt. A crest is forecast to work its way down the Mississippi River over the next week to two weeks as a result of heavy rains in Minnesota. Steady rises will be seen on the Mississippi River over the next week; with the actual crest currently expected mid to late next week and into the week of the Fourth of July. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...14 AVIATION...08 HYDROLOGY...14
Hazardous weather outlook, Jun 20, 4:56 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 456 AM CDT Wed Jun 20 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 456 AM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT More rounds of scattered thunderstorms will occur across the area this morning, then again by late afternoon and into the evening. There will be a chance for some strong to severe storms with the afternoon and evening storms. The primary threat from these storms will be damaging winds, but there will also be a chance for an isolated tornado with any strong storm moving along a frontal boundary that is currently draped across the area along and south of Interstate 80. The Storm Prediction Center has placed areas generally along and south of a line from Cedar Rapids Iowa, to the Quad Cities, and to east of Galesburg Illinois, in a marginal risk for severe weather today and tonight. The storms will also have the capability of producing very heavy rainfall and at high rates. Areas that experience repeated thunderstorm activity will have the possibility of being impacted by flash flooding. The heavy rain will also aggravate any ongoing river and small stream flooding. A few area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Expect widespread rain and scattered thunderstorms Thursday and Friday. The severe weather risk is low. However, additional rounds of heavy rainfall on already saturated ground may lead to flooding problems, including isolated flash flooding. Flooding is expected to continue on some tributary rivers. Rounds of heavy rainfall may also cause additional river sites to rise later this week. Please see the latest Flood Statements and Flood Warnings for details. Thunderstorms are possible late Saturday into Sunday, and again late Monday into Tuesday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... There is a chance that spotter activation will be needed today and tonight. 12/RP Kinney
In the hours before
Local storm report, Jun 20, 4:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST IOWA CITY ARPT 41.64N 91.55W
06/20/2018 M46 MPH JOHNSON IA ASOS
ASOS STATION IOW, IOWA CITY ARPT.
&&
GROSSLocal storm report, Jun 20, 4:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG PARNELL 41.58N 92.00W
06/20/2018 IOWA IA TRAINED SPOTTER
TREE BRANCHES DOWN, LARGEST 3" DIAMETER.
TIME ESTIMATED BY RADAR.
&&
GROSSLocal storm report, Jun 20, 4:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN PARNELL 41.58N 92.01W
06/20/2018 M1.03 INCH IOWA IA TRAINED SPOTTER
30 MINUTE RAINFALL.
&&Local storm report, Jun 20, 4:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 1 ENE NORTH LIBERTY 41.75N 91.59W
06/20/2018 M1.50 INCH JOHNSON IA TRAINED SPOTTER
RAIN FELL IN PAST 20 MIN.
&&
GROSSLocal storm report, Jun 20, 4:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 2 SE IOWA CITY 41.64N 91.51W
06/20/2018 E1.50 INCH JOHNSON IA TRAINED SPOTTER
30 MINUTE RAINFALL. MINOR STREET FLOODING
ALONG CURBS TO 3 FEET INTO STREETS.
&&Local storm report, Jun 20, 4:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN KALONA 41.49N 91.70W
06/20/2018 M1.65 INCH WASHINGTON IA PUBLIC
REPORT FROM SOCIAL MEDIA. RAIN FALL IN HALF
AN HOUR.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:27 PM CDT | Special Weather Statement | DVN | Benton | 63 min |
| Jun 20, 6:36 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Cedar, Iowa, Jefferson, Johnson and 4 more | 24 min |
| Jun 20, 10:09 AM CDT | River Flood Watch | DVN | Iowa, Johnson | 34 hr |
| Jun 20, 2:14 PM CDT | Special Weather Statement | DVN | Henry, Iowa, Jefferson, Keokuk, Lee, Van Buren and 1 more | 61 min |
| Jun 20, 2:29 PM CDT | Tornado Warning | DVN | Keokuk | 31 min |
| Jun 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 65 min |
| Jun 20, 3:29 PM CDT | Special Weather Statement | DVN | Benton | 31 min |
| Jun 20, 4:35 PM CDT | Special Weather Statement | DVN | Muscatine | 55 min |
| Jun 20, 4:49 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 56 min |
| Jun 20, 5:25 PM CDT | Tornado Warning | DVN | Scott | 29 min |
| Jun 20, 5:39 PM CDT | Flash Flood Warning | DVN | Scott | 3 hr |
| Jun 20, 6:21 PM CDT | Special Weather Statement | DVN | Jefferson, Van Buren | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.